Hypersensitivity reactions to systemic corticosteroids have an incidence of 0.3%

Contact allergy to topical corticosteroids should be considered in all patients who do not respond to, or are made worse by, the use of topical steroids. The incidence of steroid allergy in such patients is reported as 9-22% in adult patients and in 25% of children.

Topical steroid allergy is often undiagnosed for a long time in patients with a history of dermatologic conditions and steroid use.

Although rare, both immediate and delayed-type hypersensitivity reactions have been reported to systemic corticosteroids with an incidence of 0.3%. Reported reactions range from localized eczematous eruptions to systemic reactions, anaphylaxis, and even death.

Delayed reactions to systemic steroids (PO or IV) may present as a generalized dermatitis, an exanthematous eruption, or occasionally, with blistering or purpura.

References:

Effective prescribing in steroid allergy: Controversies and cross-reactions. Clinics in Dermatology, Volume 29, Issue 3, Pages 287-294 (May 2011).
Image source: Amazon.com. Used for illustration only. Not a suggestion to buy any product.

No comments:

Post a Comment

Blog Widget by LinkWithin